Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 19, NWS Marquette, MI

March 7, 2021

NWS Marquette, MI issued this small craft advisory at Mar 7, 2021, 4:07 AM EST. It took effect at Mar 7, 2021, 7:00 PM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2021, 4:07 AM EST (09:07 UTC)
In effect from
Mar 7, 2021, 7:00 PM EST
Expired
Mar 8, 2021, 10:00 AM EST
In force
15 hr
Issued by
NWS Marquette, MI

The text

As transmitted.

319 
WHUS73 KMQT 070907
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
407 AM EST Sun Mar 7 2021

LMZ248-250-071715-
/O.NEW.KMQT.SC.Y.0019.210308T0000Z-210308T1500Z/
Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
407 AM EST Sun Mar 7 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST MONDAY...

* WHAT...South winds 10 to 20 kt with gusts up to 25 kt and 
  waves 3 to 6 ft expected.

* WHERE...Seul Choix Point to Point Detour MI and 5NM East of a 
  line from Fairport MI to Rock Island Passage.

* WHEN...From 7 PM this evening to 10 AM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
203 
WHUS73 KMQT 071457
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
957 AM EST Sun Mar 7 2021

LMZ248-250-072300-
/O.CON.KMQT.SC.Y.0019.210308T0000Z-210308T1500Z/
Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
957 AM EST Sun Mar 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 10 AM EST MONDAY...

* WHAT...South winds 10 to 20 kt with gusts up to 25 kt and 
  waves 3 to 6 ft expected.

* WHERE...Seul Choix Point to Point Detour MI and 5NM East of a 
  line from Fairport MI to Rock Island Passage.

* WHEN...From 7 PM this evening to 10 AM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
198 
WHUS73 KMQT 072109
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
409 PM EST Sun Mar 7 2021

LMZ248-250-080515-
/O.CON.KMQT.SC.Y.0019.210308T0000Z-210308T1500Z/
Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
409 PM EST Sun Mar 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
MONDAY...

* WHAT...South winds 10 to 20 kt becoming southwest and west winds
  5 to 15 kt late tonight. Waves 3 to 6 ft expected.

* WHERE...Seul Choix Point to Point Detour MI and 5NM East of a 
  line from Fairport MI to Rock Island Passage.

* WHEN...Until 10 AM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

TAP
313 
WHUS73 KMQT 080209
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
909 PM EST Sun Mar 7 2021

LMZ248-250-081015-
/O.CON.KMQT.SC.Y.0019.000000T0000Z-210308T1500Z/
Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
909 PM EST Sun Mar 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
MONDAY...

* WHAT...South winds 10 to 20 kt becoming southwest and west winds
  5 to 15 kt. Waves 3 to 6 ft occurring.

* WHERE...Seul Choix Point to Point Detour MI and 5NM East of a 
  line from Fairport MI to Rock Island Passage.

* WHEN...Until 10 AM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

TAP
081 
WHUS73 KMQT 080905
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
405 AM EST Mon Mar 8 2021

LMZ248-250-081500-
/O.CON.KMQT.SC.Y.0019.000000T0000Z-210308T1500Z/
Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
405 AM EST Mon Mar 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Waves 3 to 6 ft occurring.

* WHERE...Seul Choix Point to Point Detour MI and 5NM East of a 
  line from Fairport MI to Rock Island Passage.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Mar 7, 3:33 AM EST, 34 minutes earlier.

Area forecast discussion, Mar 7, 3:33 AM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
333 AM EST Sun Mar 7 2021

.SHORT TERM...(This evening through Sunday)
Issued at 254 PM EST SAT MAR 6 2021

Current RAP analysis and GOES WV imagery continues to show an upper
level low that is still over the Canadian Maritimes, allowing for a
sfc high pressure to hold over the Upper Great Lakes. Position
hasn't really changed from yesterday but that will slowly change
throughout the day. Northerly flow is still occurring which has been
bringing in lake-effect clouds mainly from Marquette eastward, along
Lake Superior. Drier air will filter into the area again, like
yesterday, and will see clouds start to dissipate through the
afternoon and evening. Winds will be relatively light tonight as the
upper level low slides further east as ridging from over the
northern plains will move closer to Upper Michigan, bringing in
warmer air thanks to southerly flow. Winds could be a little breezy
for Sunday with tightening of pressure gradient aloft. Not expecting
any pcpn for this period but may have just a slim chance of some
light pcpn over the Keweenaw late Sunday into Monday.

Temperature will be similar again as to what they where yesterday,
even with a few places overachieving by reaching the mid 40s. That
may happen again today depending on the cloud cover since there is
more of it today than yesterday. Given that, expect upper 20s to
near 30 along the Lake Superior Shoreline and east where clouds hang
on longer while mid to upper 30s and a few low 40s south and west.
With clouds clearing and fairly light winds tonight, could get quite
chilly especially over the interior west and east with good
potential of seeing lows below zero in those areas tonight. Highs
Sunday will be warmer with upper 30s to mid 40s over the central and
west with good mixing and southerly flow, allowing for a good
diurnal swing to occur in those areas with warming quickly through
the morning. Wouldn't surprise me if a couple spots did reach 50
degrees for a brief period. East will remain in the low 30s with
southerly winds off Lake Michigan keeping it cooler out there.

.LONG TERM...(Monday through Saturday)
Issued at 332 AM EST SUN MAR 7 2021

The warmup for this week has been well advertised by now, with very
little spread among modeling centers and their ensemble systems for
Monday through Wednesday. NAEFS and EPS continue to show 850 mb
temps near the 90th percentile of climatology on Monday, and then
above the 90th percentile throughout the Upper Great Lakes on
Tuesday and Wednesday. The 90th and 97.5th percentiles,
respectively, at Iron Mountain (period of record since 1899) are 46
and 57 on March 9th (Tuesday), and 47 and 52 on March 10th
(Wednesday). From a strictly climatological perspective, that would
suggest highs around 50 each day there (and by extension throughout
the Wisconsin-bordering counties). From a dynamic perspective, stiff
southerly winds on Tuesday could allow for deep mixing and
skyrocketing temperatures, but any mid-level cloud cover or early
morning fog could temper that warming. Right now all of the GEFS
members have surface dew points below freezing Tuesday morning, so
widespread fog/low clouds likely won't be an issue on Tuesday. Thus,
Tuesday is likely to be the warmest day of this warmup. Went with
the NBM 75th percentile for highs in most areas which ends up being
in the mid 50s west and central. Regressed back down closer to the
colder CONSRaw east where temps will likely be kept in the 40s by
onshore flow from Lake Michigan.

When it comes to fog/low clouds, Tuesday night is a different story.
By that point, low-level moisture will be surging northward. Dew
points are likely to remain above freezing through the night Tuesday
night which on top of the very ripe snowpack will in all likelihood
lead to widespread fog. That fog/moisture plus a continued southerly
gradient wind will keep temps mostly in the low 40s Tuesday night.
Fog and low stratus will linger into Wednesday, followed by deeper
saturation and lift during the day with mid-level theta-e advection
ahead of an approaching strong cold front. This means clouds and
rain for much of Wednesday, so despite temps aloft as warm or warmer
than on Tuesday, surface temps will end up a bit cooler, around 45
most areas, except in the mid 50s again south-central. The rain and
melting snowpack on Wednesday could lead to some minor ponding of
water in low-lying areas and rises on the rivers. However, GEFS mean
QPF is less than 0.5" and the EPS mean QPF is similar. Therefore,
any significant hydro issues seem unlikely at this point.

The tricky part of the long-term forecast period is what happens
once that cold front moves through Wednesday night. Models resolve a
decent mid-level short wave lifting northeastward along but mostly
behind the front Wednesday night. The upper-level jet structure
isn't forecast to be aligned in a pattern that would support a
classic heavy anafront precip event. However, with the forcing from
that wave coming mostly in the cold air, there is some potential for
rain to change to freezing rain and then snow from west to east
across the U.P. Wednesday night. Although GFS soundings show a
decent frontal warm nose aloft at the same time as surface temps
crash below freezing, freezing rain is not likely to be high-impact
(if it happens at all) because of the multi-day warm spell leading
to warm ground temps and surfaces that are already wet. Because the
probability of impactful freezing rain is low, and it's still 4+
days out, took any mentions out of the forecast for now. However,
there could still be a period of wet, slushy snow Wednesday night
that could accumulate a few inches if everything works out just
right. Right now, the best chance for any accumulating snow is
across the western half counties. The south-central and east are
unlikely to see much if any snow from this wave.

From Thursday into next weekend, the general trend will be temps
cooling back to near normal for this time of year. Models are in
fair agreement in showing a brief cooldown on Friday that would be
enough for some light lake-effect snow showers east half. After
that, considerable spread starts to emerge in the ensemble guidance,
so confidence in any details for next weekend is much lower.
&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1140 PM EST SAT MAR 6 2021

VFR conditions at KIWD and KCMX until Sun evening when MVFR
conditions will move in. KSAW will see some MVFR cigs overnight
before these mix out Sun morning and then MVFR returns Sun evening.
Some LLWS will move through KIWD and KCMX Sunday evening.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 254 PM EST SAT MAR 6 2021

North winds around 20 kts will slowly diminish across the east half
of the lake through tonight and remaining below 20 knots through
early Sunday morning. Winds will turn more out of the south Sunday
mid morning and increase to 15-25 knots across most of the lake,
except for the far western end. Could have some areas over the
central and east get to 30 knots late Sunday afternoon and evening.
There may be a few gale force gusts to 35 knots as well. Winds will
fall below 20 knots for Monday and Tuesday before increasing to 20-
30 knots with some gale force gusts possible out of the south by
late Wednesday ahead of next system moving towards the lake.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JH
LONG TERM...RJC
AVIATION...07
MARINE...JH
Hazardous weather outlook, Mar 7, 3:58 AM EST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
358 AM EST Sun Mar 7 2021

MIZ001>007-009>014-084-085-080900-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
358 AM EST Sun Mar 7 2021 /258 AM CST Sun Mar 7 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Some light freezing drizzle is possible tonight, mainly in the
central and eastern portions of Upper Michigan. This could result
in a light glaze developing on untreated surfaces.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-080900-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
358 AM EST Sun Mar 7 2021 /258 AM CST Sun Mar 7 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few southerly gale force gusts are possible over the east half
of Lake Superior Tuesday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-080900-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
358 AM EST Sun Mar 7 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

RJC

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.